Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS San Angelo, TX

April 17, 2008Callahan County, Shackelford County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 17, 2008, 5:10 PM CDT for Callahan County, Shackelford County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2008, 5:10 PM CDT (22:10 UTC)
Expired
Apr 17, 2008, 6:00 PM CDT
In force
50 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Callahan County, TX, Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 25 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 2:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-796 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 172210
SVRSJT
TXC059-417-172300-
/O.NEW.KSJT.SV.W.0113.080417T2210Z-080417T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
510 PM CDT THU APR 17 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...
  CALLAHAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 600 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  SOUTH OF BAIRD...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADMIRAL BY 520 PM CDT...
  PUTNAM BY 540 PM CDT...
  MORAN BY 600 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3208 9944 3209 9951 3222 9963 3232 9963
      3269 9931 3268 9914 3251 9910 3236 9911
TIME...MOT...LOC 2210Z 243DEG 18KT 3235 9939

$$
1 follow-up statement
000 
WWUS54 KSJT 172226
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
526 PM CDT THU APR 17 2008

TXC059-417-172300-
/O.CON.KSJT.SV.W.0113.000000T0000Z-080417T2300Z/
SHACKELFORD TX-CALLAHAN TX-
526 PM CDT THU APR 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CALLAHAN AND SOUTHEASTERN SHACKELFORD COUNTIES...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR THE INTERSECTION OF US-283 AND HIGHWAY 36...OR 10 MILES
SOUTH OF BAIRD...MOVING NORTHEAST AT 31 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADMIRAL AND BAIRD BY 535 PM CDT...
  PUTNAM BY 550 PM CDT...
  MORAN BY 600 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3208 9944 3209 9951 3222 9963 3232 9963
      3269 9931 3268 9914 3251 9910 3236 9911
TIME...MOT...LOC 2226Z 220DEG 27KT 3228 9936

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:20 PM CDT, 50 minutes earlier.

Area forecast discussion, Apr 17, 4:20 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
420 PM CDT THU APR 17 2008

.SHORT TERM...
SEVERE THUNDERSTORM WATCH 204 COVERS THE EASTERN BIG COUNTRY COUNTIES...
AND IS IN EFFECT UNTIL 10 PM. SCATTERED THUNDERSTORMS DEVELOPING ACROSS
THE EASTERN BIG COUNTRY...WHERE COLD FRONT HAS INTERSECTED THE DRYLINE.
STORMS ARE BEING UNDERCUT BY THE FRONTAL BOUNDARY. FARTHER TO THE SOUTH
THE DRYLINE HAS ADVANCED EAST OF SAN ANGELO AND EXTENDED SOUTH TO
SONORA. THE COLD FRONT WILL PUSH SOUTHWARD AND OVERTAKE THE DRYLINE
THIS EVENING AND EARLY TONIGHT. AS COLDER AIR ALOFT ASSOCIATED WITH
THE UPPER TROUGH OVERSPREADS OUR AREA...STILL EXPECTING STORMS TO
BACKBUILD TO THE SOUTHWEST ALONG THE COLD FRONT TONIGHT...AS IT MOVES
ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY. HAVE THE HIGHEST POPS
TONIGHT ACROSS THAT AREA.

COOLER TEMPERATURES FRIDAY WITH SUNNY SKIES AS SURFACE HIGH DROPS
SOUTHEAST INTO OUR REGION.

.LONG TERM...
A WARMING TREND WILL ENSUE OVER THE WEEKEND AS SHORTWAVE RIDGE ALOFT
SHIFTS EASTWARD ACROSS TEXAS INTO THE LOWER MISSISSIPPI VALLEY.
EXPECT A DRYLINE ADVANCE ACROSS THE WESTERN PART OF OUR AREA SUNDAY
AFTERNOON. LOOKING AHEAD INTO NEXT WEEK...DEEP UPPER LOW WITH A
BROAD TROUGH OVER THE NORTHWESTERN PART OF THE US WILL GRADUALLY
LIFT UP INTO SOUTHERN CANADA. GFS HAS A SERIES OF EMBEDDED
DISTURBANCES MOVING INTO TEXAS IN WEST-SOUTHWEST FLOW ALOFT.
THIS COMBINED WITH MOISTURE INCREASE AND A DAILY DRYLINE SLOSH
WOULD BE SUPPORTIVE OF THUNDERSTORMS...PROVIDED THE CAP CAN BE
BROKEN. WE HAVE SLIGHT CHANCE POPS IN THE FORECAST BEGINNING
TUESDAY AFTERNOON...AND CONTINUING THROUGH THURSDAY. THE 850 MB
THERMAL RIDGING PATTERN INDICATES THAT DAYTIME HIGHS WILL BE VERY
WARM MONDAY AND TUESDAY...WITH TEMPERATURES ABOVE NORMAL THROUGH
MIDWEEK AS WELL. COLD FRONT MAY NOT DROP SOUTH OF THE RED RIVER
AND TOWARD OUR AREA UNTIL THURSDAY OF NEXT WEEK.

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 45  73  49  84 /  10   0   0   0
SAN ANGELO 	 46  76  45  84 /  10   0   0   0
JUNCTION 	 48  75  44  82 /  60  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 17, 4:31 AM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
431 AM CDT THU APR 17 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-180945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
431 AM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER WILL BE ELEVATED THIS AFTERNOON ACROSS THE REGION
SOUTHWEST OF A LINE FROM SWEETWATER TO COLEMAN TO JUNCTION...AS A
DRYLINE ADVANCES INTO THE AREA AND IS ACCOMPANIED BY GUSTY WINDS.

AS A COLD FRONTS PUSHES THROUGH THE AREA THIS EVENING AND
OVERNIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST
OF A LINE FROM HASKELL TO ABILENE TO SONORA. THUNDERSTORM
ACTIVITY SHOULD INCREASE IN COVERAGE TONIGHT ACROSS THE HEARTLAND
AND NORTHWEST HILL COUNTRY WITH A FEW STORMS POSSIBLY BECOMING
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY EVENING INTO
THURSDAY NIGHT.

15

In the hours before

Special weather statement, Apr 17, 3:14 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CDT THU APR 17 2008

TXZ114-172115-
SHACKELFORD TX-
314 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CDT FOR
SHACKELFORD COUNTY...

AT 312 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 18 MILES WEST OF ALBANY...OR ABOUT 16
MILES SOUTHEAST OF STAMFORD...MOVING EAST AT 14 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALBANY BY 415 PM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
STORM. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 3:30 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 PM CDT THU APR 17 2008

TXZ099-172130-
THROCKMORTON TX-
330 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT FOR
THROCKMORTON COUNTY...

AT 329 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 13 MILES SOUTHWEST OF THROCKMORTON...
MOVING NORTHEAST AT 47 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-380 AND HIGHWAY 222 AND THE INTERSECTION OF
  US-183 AND US-283 BY 340 PM CDT
  THROCKMORTON BY 345 PM CDT
  ELBERT BY 400 PM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
STORM. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 4:36 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
436 PM CDT THU APR 17 2008

TXZ099-114-172200-
THROCKMORTON TX-SHACKELFORD TX-
436 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT FOR
THROCKMORTON AND SHACKELFORD COUNTIES...

AT 434 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTH OF FORT GRIFFIN...OR
ABOUT 10 MILES NORTHEAST OF ALBANY...MOVING NORTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHEASTERN SHACKELFORD AND SOUTHERN THROCKMORTON COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, Apr 17, 4:50 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
450 PM CDT THU APR 17 2008

TXZ128-172215-
CALLAHAN TX-
450 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT FOR CALLAHAN
COUNTY...

AT 446 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER CLYDE...OR ABOUT 6 MILES WEST OF
BAIRD...MOVING NORTHEAST AT 36 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BAIRD BY 455 PM CDT

PEA TO PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:44 AM CDTLake Wind AdvisorySJTHaskell, Jones, Nolan, Taylor7 hr
Apr 17, 4:45 PM CDTSevere Thunderstorm WarningSJTShackelford30 min
Apr 17, 6:26 PM CDTSevere Thunderstorm WarningSJTColeman, Concho49 min
Apr 17, 6:51 PM CDTSevere Thunderstorm WarningSJTColeman, McCulloch39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.